Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, April 24, 2015

April 24, 2015 · NWS OUN · 3 events in 2 counties and zones

A warm front shifted northeast across Oklahoma and north Texas during the day on the 24th. Further west, an eastward moving dryline served as the focus for scattered thunderstorm development during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front shifted northeast across Oklahoma and north Texas during the day on the 24th. Further west, an eastward moving dryline served as the focus for scattered thunderstorm development during the day. Aided by a compact mid level shortwave trough, some of the storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 12:17 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 24, 12:17 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
117 PM CDT FRI APR 24 2015

.AVIATION...
THE IFR CEILINGS HAVE ERODED FROM THE TAF SITES THIS MORNING...
ALTHOUGH STILL COULD SEE SOME TEMPO IFR CIGS AT KOUN AND KPNC FOR
AN HOUR OR TWO. THERE WILL BE SOME SCATTERED SHOWERS AND STORMS
AROUND THIS AFTERNOON AND PERHAPS INTO THE EARLY EVENING... WITH
KSPS THE MOST LIKELY TO SEE STORMS. CURRENT STORM DEVELOPMENT
ACROSS THE SOUTHEAST TEXAS PANHANDLE WILL LIKELY WEAKEN... BUT
COULD AFFECT KHBR AND PERHAPS KCSM. CLEARING SKIES ARE EXPECTED
LATER TONIGHT AS STORMS AND MOISTURE MOVE EAST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 540 AM CDT FRI APR 24 2015/

AVIATION...
IFR CONDITIONS EXPECTED TO QUICKLY RISE INTO MVFR AND EVENTUALLY
VFR BY MIDDAY. HOWEVER SOUTH WINDS WILL ALSO INCREASE WITH GUSTS TO
NEAR/ABOVE 30KTS BY LATE THIS AFTN. A BAND OF RAIN AND PERHAPS A FEW
THUNDERSTORMS WILL IMPACT THE SOUTH THIS MORNING AND HAVE ADDED A
TEMPO GROUP TO LAW/SPS. THIS IS EXPECTED TO PUSH EAST OF THE SITES
LATER THIS MORNING. ADDITIONAL STORMS ARE ANTICIPATED LATE THIS
AFTN... BUT SHOULD REMAIN MORE ISOLATED AND NOT HIGH ENOUGH TO
MENTION IN THE TAF.

30

PREV DISCUSSION... /ISSUED 302 AM CDT FRI APR 24 2015/

DISCUSSION...
ANOTHER RATHER COMPLEX SCENARIO FOR TODAY SETTING UP ACROSS THE AREA.

SURFACE FRONT CURRENTLY RESIDES FROM NORTHEAST TEXAS INTO
SOUTHWEST OKLAHOMA UP THROUGH THE PANHANDLES. THIS FRONT IS
EXPECTED TO TRANSLATE NORTHWARD AS PRES FALLS OCCUR ACROSS THE
HIGH PLAINS OF COLORADO. THIS SHOULD PUT THE AREA WELL IN THE WARM
SECTOR BY AFTN. AS THIS OCCURS A RATHER DIFFUSE DRYLINE WILL BEGIN
TO TAKE SHAPE ACROSS THE EASTERN TEXAS PANHANDLE BY MIDDAY.

ONE COMPLICATING ISSUE IS THAT MANY OF THE MODELS ARE DEPICTING
SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA SOUTHWARD INTO
TEXAS DEVELOPING THIS MORNING... WHICH IS CURRENTLY
TRANSPIRING...TO GO ALONG WITH THE CURRENT WIDESPREAD CLOUD COVER
AND FOG. THIS CONVECTIVE DEVELOPMENTS ASSOCIATED CLOUD COVER AND
PRECIP WILL LIKELY LIMIT INSTABILITY IN THE WARM SECTOR TO THE
EAST OF THE DRYLINE THROUGH AT LEAST THE MORNING HOURS. THIS
PRECIP WILL ALSO INHIBIT BETTER MOISTURE TRANSPORT NORTHWARD INTO
THE AREA... OR AT LEAST DELAY IT.

THE DRYLINE ALSO SEEMS TO BE A WILDCARD AS MODELS HAVE SLOWED ITS
EASTWARD PROGRESS LATER TODAY INTO THIS EVENING. WITH THE DRYLINE
REMAINING FARTHER WEST IT KEEPS MORE OF THE AREA WITH A RISK OF
SEVERE WEATHER FOR A LONGER PERIOD OF TIME. SEVERAL OF THE HIGH-
RES MODELS ARE BEGINNING TO SHOW DEVELOPMENT TO THE WEST OF THE
I-35 CORRIDOR... SOME WELL WEST OF I-35... ALONG THE DRYLINE IN
THE 3 TO 4 PM TIMEFRAME. ALTHOUGH THE NAM MAY BE A BIT OVERDONE
WITH REGARDS TO THE AMOUNT OF INSTABILITY... SHEAR WILL BE
SUFFICIENT FOR SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND TORNADOES.

TO THE WEST OF THE DRYLINE... A GUSTY SOUTHWEST WIND WILL DEVELOP
ALONG WITH RATHER WARM TEMPS. LUCKILY GREEN UP FROM RECENT RAINS
WILL LIMIT FIRE WEATHER CONCERNS.

SATURDAY WILL BE A RATHER QUIET DAY AS WE WILL BE IN BETWEEN
SYSTEMS. HOWEVER IT MAY BE A BIT BREEZY AND REMAINING WARM AS
DOWNSLOPE WESTERLY WINDS OVERSPREAD THE AREA.

AS WE MOVE INTO SUNDAY... A SURFACE COLD FRONT WILL DROP SOUTH
INTO THE AREA ON THE BACK SIDE OF DEPARTING SYSTEM. HOWEVER THIS
FRONT IS EXPECTED TO STALL ACROSS THE AREA AS THE NEXT DISTURBANCE
MOVES OUT OF THE SOUTHERN ROCKIES TOWARD THE SOUTHERN PLAINS. TO
THE SOUTH OF THE FRONT... SOUTH WINDS WILL PULL INCREASING AMOUNTS
OF MOISTURE NORTHWARD AND SHOWERS AND THUNDERSTORMS ARE EXPECTED
BY LATE IN THE DAY SUNDAY. SOME OF THESE STORMS WILL LIKELY BE
SEVERE AS DEEP LAYER SHEAR AND INSTABILITY WILL BE MORE THAN
SUFFICIENT. FROM LATE SUNDAY INTO MONDAY IT AGAIN BECOMES A BIT
MORE COMPLICATED AS MODELS DIFFER ON POSITION AND TIMING OF UPPER
WAVE AND ASSOCIATED SFC FEATURES. IT DOES APPEAR THAT MUCH OF
OKLAHOMA MAY END UP NORTH OF THE SURFACE FRONT WITH MAINLY AREAS
NEAR THE RED RIVER SOUTH INTO NORTH TEXAS REMAINING IN THE WARM
SECTOR INTO MONDAY. STILL COULD SEE SEVERE STORMS TO THE NORTH OF
THE SURFACE FRONT... BUT MAIN IMPACTS MAY BE ANOTHER WIDESPREAD
MODERATE/HEAVY RAIN EVENT FOR MUCH OF THE AREA.

PERHAPS SOME LINGERING SHOWERS ON TUESDAY... BUT MUCH OF THE
REMAINDER OF THE UPCOMING WEEK APPEARS WILL BE DRY AS MID-LEVEL
RIDGING DOMINATES THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  56  85  54 /  30  20   0   0
HOBART OK         81  53  86  53 /  20   0   0   0
WICHITA FALLS TX  79  58  87  54 /  50  10   0   0
GAGE OK           81  51  84  49 /  20  10   0   0
PONCA CITY OK     80  56  83  51 /  20  30   0   0
DURANT OK         75  60  87  57 / 100  40   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99/01
Hazardous weather outlook, Apr 24, 10:48 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT FRI APR 24 2015

OKZ004>048-050>052-TXZ083>090-251700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK EXTENDS ALONG AND EAST OF A LINE FROM WOODWARD...TO
ELK CITY...TO ALTUS OKLAHOMA...AND EAST OF A LINE FROM VERNON TO
KNOX CITY TEXAS.

TIMING... 4 PM TO 11 PM

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS OF 60 MPH. THERE WILL ALSO BE A LOW
POTENTIAL FOR TORNADOES MAINLY OVER EXTREME NORTH CENTRAL
OKLAHOMA AND EXTREME SOUTHERN OKLAHOMA... AND PORTIONS OF WESTERN
NORTH TEXAS SOUTH OF WICHITA FALLS.

DISCUSSION...
SHOWERS AND STORMS CONTINUE ACROSS MUCH OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE THIS MORNING. SOME OF THIS ACTIVITY MAY
BECOME STRONG...WITH SMALL HAIL AND GUSTY WINDS. THE SEVERE THREAT
WILL DEVELOP LATER THIS AFTERNOON INTO THIS EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS...
AND HEAVY RAINFALL LOOK TO BE THE PRIMARY THREATS. STORMS ARE
LIKELY TO CONTINUE MONDAY AND MONDAY NIGHT ACROSS THE AREA. THE
SEVERE THREAT LOOKS TO BE SOMEWHAT LIMITED BY MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 24, 12:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT FRI APR 24 2015

OKZ021-033-034-241900-
HARMON OK-GREER OK-BECKHAM OK-
124 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...WESTERN GREER AND
SOUTHWESTERN BECKHAM COUNTIES UNTIL 200 PM CDT...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DODSON...
MOVING NORTHEAST AT 50 TO 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3504 10000 3509 9962 3485 9948 3461 10000
TIME...MOT...LOC 1821Z 243DEG 54KT 3478 10004

The radar

The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harmon

When
April 24, 12:40 PM CST
Where
Harmon County, 0.57 mi W of Vinson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.900, -99.870

There were 2 inch tree limbs downed.

Thunderstorm Wind, Harmon

When
April 24, 12:40 PM CST
Where
Harmon County, 0.57 mi W of Vinson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.900, -99.870

Two inch tree limbs were downed.

Hail, Bryan

When
April 24, 5:58 PM CST
Where
Bryan County, Calera
Measured
1 in hail
Reported by
Public
Coordinates
33.930, -96.430

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572688, 572691, 572689.